Patient: My son has mild asthma. No daily medication needed. His symptoms come on when he gets a upper respiratory cough/cold etc. Or sometimes some mild wheezing with rigorous exercise. He have NEVER had trouble breathing or had Any kind of “asthma attack”. His regular doctor does not recommend any daily meds. He only uses an inhaler like albuteral occasionally when he has cough from cold. His dermatologist is wanting to put him on a “accutane” type medicine for his acne for 5 months to clear it once and for all. He has been on antibiotics for about a year with numerous topicals and washes. we have had ok results but not completely clear. Should we be worried about using accutane because of his mild asthma? thanks
Symptoms: Acne , not responding completely to a year of antibiotics+topicals. He has mild asthma….Is it safe for him to use accutane type med and still participate in this upcoming basketball season?
Doctor: Hi.Thanks for your query.First of all I would like to know a few details please:What is the age of your son?How bad are the acne?As per the information available:Your Doctor should be informed if your have asthma- your son has hence taking accutane type in asthma should be under medical observation.Second most important precaution is Avoid exposure to sunlight or artificial UV rays: as you can understand your son has to avoid exposure to sun. See whether basketball is going to be indoor or outdoor.These are the most important things of concern, you will have to discuss openly with your son and the Doctors treating him.I hope this answers your query.
Comments / Follow Ups
Patient: He will be 15 yrs old in January 2016. He is 6’2″ tall about 185 lbs. His acne is under control for the most part but it was I would say Medium in severity when he started antibiotic treatment. Basically it is much better now , not too bad. But because antibiotics have been used now for a full year the doctor says he should go off of them and switch to accutane. The basketball is All Indoors . So no worries about sun exposure from that.
Doctor: Thanks for your feedback.
The best policy would be to ask your son whether he needs further treatment or not.
Certainly antibiotics should be stopped and
keep him on anti-oxidants (multivitamins with lycopene)
Additional small dosages of Vitamin A and D sometimes help.
Please try to understand that antibiotics help to avoid infection only, does not avoid acne.
Acne is simply due to blockage of the ducts of the sweat glands.
This can be avoided by washing the face with plain water frequently.
Adaptation of the skin with the hormonal changes will automatically improve upon the skin to normalcy.
Ask him for proper sleep, proper company, avoiding junk foods totally.
It is better to avoid accutane.